What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 22, 7:55 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, May 22, 7:55 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
855 PM EDT Fri May 22 2020
.SYNOPSIS...
The air mass will remain moist and unstable through the weekend
and scattered afternoon and evening showers and thunderstorms
are expected. Temperatures will be above normal. Temperatures
will be more seasonable early next week.
&&
.NEAR TERM /TONIGHT/...
Much of the forecast area has been worked over quite well from
numerous convective clusters during the afternoon and evening
hours. Currently, the forecast area is dry, but regional radars
showing additional showers and thunderstorms moving towards the
southern/western CSRA out of southern and central GA. Portions
of the CSRA did not have convection earlier, so there may still
be some lingering pockets of instability for the activity to tap
into as it moves into the CSRA in the next hour or so. The hrrr
does show scattered activity moving through the CSRA and then
into the central Midlands towards Midnight before falling apart
late tonight. Will increase pops once again later tonight to
account for this scenario. Expect dry weather by morning. Other
issue tonight may be some fog formation. There is a weak low-
level jet being shown later tonight, so confidence in widespread
fog is low. Have gone with some stratus late tonight, with
patchy fog possible. Temperatures in the mid and upper 60s late
tonight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday night...Upper level ridge will build
across the southeastern states over the weekend. The airmass
will remain moist and moderately to strongly unstable with steep
low to mid level lapse rates. With 850mb west flow/warm
advection expect temps around 90 degrees in the afternoon. Weak
surface trough across area. There may be a weak short wave
trough trigger moving to the southeast in northwest flow aloft.
CAM models support scattered convection/pulse severe mainly
across the north Midlands and Pee Dee in the afternoon and
evening. Min temps above normal near 70.
Sunday and Sunday night...Surface ridge over the Northeastern
States builds down the eastern seaboard and appears a back door
front will be approaching from eastern North Carolina late in
the day or in the evening. A sea breeze front is also possible
as low level flow becomes east. The air mass remains at least
moderately unstable with steep low to mid level lapse rates.
Scattered convection...isolated pulse severe...mainly in the
late afternoon and evening. The convection may continue
overnight but diminish as more stable air/front moves into the
area. Blended temperature guidance supports max temps near 90
again with min temps above normal.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Front moving southwest through the area early monday and weak
shallow isentropic lift may result in considerable clouds and
showers mainly across the CSRA and south Midlands. The ridge will
build in from the northeast with drier air for Monday night and
Tuesday. Temperatures a little cooler/seasonable especially Monday.
Surface ridge extending from offshore Mid Atlantic states through
late week with building ridge aloft over the eastern CONUS as deep
low moves into the southern Plains. Persistent east to southeast
deep-layer flow for most of next week. Low chance convection through
the period. Temperatures warm under ridge but with east flow should
result in near normal values in the mid to upper 80s.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers and storms now east of all terminals, however additional
showers/storms moving up from south-central Ga will move into
the CSRA in the next few hours. There remains a chance that this
activity could hold together enough to reach the Midlands
terminals by 06z. For now, vfr conditions prevail outside of
those showers/storms. Can not rule out brief mvfr/ifr conditions
if the storms impact any taf site the next several hours. Later
on tonight, guidance shows ceilings/visibilities lowering down
into mvfr towards morning. VFR conditions return by 13z
Saturday. Additional showers/storms may be possible Saturday
afternoon.
EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly
diurnal showers and thunderstorms are possible through the
weekend with improvement early next week.
&&
.HYDROLOGY...
Rainfall amounts over the past 48 hours have ranged from 3 to 8
inches across much of the upper and central portions of the
river basins. This will lead to considerable river flooding on
many of the area rivers through the holiday weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, May 22, 8:00 AM EST, 15 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
900 AM EDT Fri May 22 2020
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
231300-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
900 AM EDT Fri May 22 2020
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms this afternoon and evening. Damaging
winds and large hail are the primary threats. Locally heavy rainfall
is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 9:39 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 7 E JEFFERSON 34.66N 80.27W
05/22/2020 M57 MPH CHESTERFIELD SC MESONET
MESONET STATION JEFS1 CAROLINA SANDHILLS
MEASURED A THUNDERSTORM WIND GUST OF 57 MPH.
&&
HCSpecial weather statement, May 22, 10:33 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
1133 PM EDT Fri May 22 2020
SCZ025-026-030-230400-
Aiken SC-Saluda SC-Edgefield SC-
1133 PM EDT Fri May 22 2020
...Strong Thunderstorms Will Impact Portions of northwestern Aiken...
central Saluda and northeastern Edgefield Counties Until midnight
EDT....
At 1132 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Saluda, or 17 miles southeast of
Greenwood, moving southeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Saluda, Ridge Spring, Saluda County Airport, Ward, Emory, Saluda Co
Sheriff's Office, Good Hope and Saluda High School.
LAT...LON 3399 8199 3404 8195 3406 8194 3409 8192
3410 8190 3402 8155 3378 8169 3398 8200
TIME...MOT...LOC 0332Z 295DEG 21KT 3402 8192
awpSpecial weather statement, May 22, 10:35 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
1135 PM EDT Fri May 22 2020
SCZ035-041-230400-
Barnwell SC-Bamberg SC-
1135 PM EDT Fri May 22 2020
...Strong Thunderstorms Will Impact Portions of southeastern Barnwell
and Bamberg Counties Until midnight EDT....
At 1134 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Ulmer, or 9 miles northeast of Allendale,
moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Rivers Bridge State Park, Ehrhardt and Olar.
LAT...LON 3312 8119 3312 8122 3316 8123 3331 8096
3324 8085 3321 8084 3318 8080 3312 8089
3309 8088 3306 8090 3307 8092 3310 8094
3303 8108
TIME...MOT...LOC 0334Z 240DEG 21KT 3308 8116
awpSpecial weather statement, May 22, 10:56 PM EST, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
1156 PM EDT Fri May 22 2020
SCZ035-036-041-230430-
Orangeburg SC-Barnwell SC-Bamberg SC-
1156 PM EDT Fri May 22 2020
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...east central Barnwell and northwestern Bamberg Counties
Until 1230 AM EDT....
At 1156 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Denmark, moving northeast at 30 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Orangeburg, Bamberg, Denmark, Blackville, Barnwell State Park, Hilda,
Norway, Rowesville, Cordova, Cope, Govan, Edisto and Bamberg County
Airport.
LAT...LON 3318 8121 3335 8132 3359 8096 3338 8081
TIME...MOT...LOC 0356Z 238DEG 25KT 3332 8120
awpSpecial weather statement, May 22, 11:37 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
1237 AM EDT Sat May 23 2020
SCZ020-021-026>028-230515-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
1237 AM EDT Sat May 23 2020
...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...northwestern Lexington...southeastern Newberry...
northwestern Richland and northeastern Saluda Counties Until 115 AM
EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 1236 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of
Prosperity to 6 miles south of Dreher Island State Park, moving
northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Columbia, Lexington, Irmo, St. Andrews, Highway 6 at Lake Murray Dam,
Columbia International University, Jenkinsville, Harbison State
Forest, Dreher Island State Park, Ballentine, Chapin, Gilbert,
Summit, Little Mountain, Peak, Cedar Grove Fire Station, South Shore
Marina, Oswald Park, Bundrick Island and Putnam's Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 126 near mile marker 0.
Interstate 20 in South Carolina between mile markers 63 and 67.
Interstate 26 between mile markers 85 and 107.
LAT...LON 3435 8123 3405 8105 3391 8146 3414 8156
TIME...MOT...LOC 0436Z 219DEG 27KT 3418 8144 3400 8139Special weather statement, May 22, 11:41 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
1241 AM EDT Sat May 23 2020
SCZ027-028-037-230530-
Lexington SC-Calhoun SC-Richland SC-
1241 AM EDT Sat May 23 2020
...Strong Thunderstorms Will Impact Portions of central Lexington...
northwestern Calhoun and south central Richland Counties Until 130 AM
EDT....
At 1241 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank, moving northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Red Bank, Oak Grove, St. Andrews, South Congaree, Pine Ridge, Gaston,
Riverbanks Zoo, SC State Farmer's Market, Columbia Metro Airport, SC
State Fair Grounds, West Columbia Riverwalk, Five Points, Pelion and
Cayce Riverwalk.
This includes the following highways...
Interstate 126 between mile markers 1 and 3.
Interstate 20 in South Carolina between mile markers 48 and 62.
Interstate 26 between mile markers 108 and 125.
Interstate 77 between mile markers 0 and 9.
LAT...LON 3374 8122 3394 8137 3406 8102 3385 8085
TIME...MOT...LOC 0441Z 238DEG 25KT 3389 8132
awp